Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 103, NWS Dodge City, KS

May 24, 2018Stanton County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 24, 2018, 8:00 PM CDT for Stanton County, Kansas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2018, 8:00 PM CDT (01:00 UTC)
Expired
May 24, 2018, 8:30 PM CDT
In force
30 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Stanton County, KS

The radar

The Dodge City radar (KDDC), 166 km from the middle of the area, began a volume at 00:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.0 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2018-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1427 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2018-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1427 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
2125 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.5

Open this sounding in Storm Lab

The text

As transmitted.

068 
WUUS53 KDDC 250100
SVRDDC
KSC187-250145-
/O.NEW.KDDC.SV.W.0103.180525T0100Z-180525T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
800 PM CDT THU MAY 24 2018

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Central Stanton County in southwestern Kansas...

* Until 845 PM CDT

* At 800 PM CDT, a severe thunderstorm was located 7 miles north of
  Manter, moving east at 10 mph.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Johnson City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3760 10196 3768 10194 3765 10165 3750 10172
TIME...MOT...LOC 0100Z 286DEG 10KT 3763 10190 

HAIL...1.00IN
WIND...<50MPH
 
$$

GERARD
1 follow-up statement
755 
WWUS53 KDDC 250130
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
830 PM CDT THU MAY 24 2018

KSC187-250140-
/O.CAN.KDDC.SV.W.0103.000000T0000Z-180525T0145Z/
Stanton KS-
830 PM CDT THU MAY 24 2018

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL STANTON COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.  However small hail is
still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Dodge City.

LAT...LON 3760 10196 3768 10194 3765 10165 3750 10172
TIME...MOT...LOC 0130Z 286DEG 10KT 3761 10180 

$$

GERARD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 6:14 PM CDT, 1 hour 46 minutes earlier.

Area forecast discussion, May 24, 6:14 PM CDT, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
614 PM CDT Thu May 24 2018

...Updated Aviation...

.SHORT TERM...(This evening through Friday)
Issued at 149 PM CDT Thu May 24 2018

Clouds are clearing out this afternoon behind this morning's
system, which is finally allowing temperatures to quickly rise.
Temperatures should reach into the lower 90s for most of southwest
Kansas, and lowered temperatures a few degrees for areas with
lingering cloud cover toward central Kansas, reaching upper 80s.

Focus turns to thunderstorm chances once again this evening, due
to another embedded shortwave in the northwest flow, in concert
with a surface low in eastern Colorado that will push a very weak
cold front through southwest Kansas through the overnight.
Infrared satellite shows storms have already begun along the
Palmer Divide, with Convective Allowing Models showing agreement
on these storms moving east where they will slowly enter into
better moisture and better/increasing CAPE values. Modest bulk
shear values in the 25-35 knot range should allow for storm
organization into a small mesoscale convective complex toward
northern Kansas by 6-7pm, with bowing features that will create
high wind issues as this system pushes east for, at least, our
northern counties. CAMs do show some differences of storm
evolution through southwest Kansas. As the surface low moves south
this evening pushing the boundary/weak cold front through the
region, storms could form along this boundary. IF they do, storms
could reach as far south as Garden City/Dodge City. This could
also introduce the potential for high-based landspout tornadoes
that form along the boundary, however confidence this this
occurring is low at this time. Precipitable water value in this
morning's sounding was reaching into the 75th percentile, and
values will increase as storms move east this evening. Therefore,
we can't rule out possible flooding issues if storms train. Storms
will move out of Southwest Kansas overnight. Main threats with
this system are high winds up to 60-70 mph, and hail as large as
quarters. Temperatures will drop into the upper 50 to upper 60
range overnight.

While a cold front pushed, temperatures behind the airmass on
Friday will feel similar, with highs in the 90s. We should
finally have a break from the wind flowing westerly at less than
10 mph through the day. There is another chance of storms again on
Friday, but evolution of these storms will be determined greatly
on what happens on Thursday night. Due to low confidence, have
left the given pops.

.LONG TERM...(Friday night through Thursday)
Issued at 145 PM CDT Thu May 24 2018

Long term forecast will be highlighted by persistently above
normal temperatures (both highs and lows) along with a small
chance for a late day/evening thunderstorm virtually every day.

A rather odd upper air pattern is forecast on Saturday, with
strong ridging over Kansas, sandwiched between a 568 dm closed
upper low in Nevada, and a developing tropical cyclone in the Gulf
of Mexico. Subsidence beneath the ridge axis looks very strong
Saturday, and agree with the model blend that keeps SW KS dry.
Plenty hot, with afternoon max temp grids in the 95-101 range.
Normal for late May is lower 80s. SE winds of 10-20 mph.

Synoptic pattern remains the same Sunday, but edges eastward, with
the ridge axis centering near Wichita by late afternoon. 12z ECMWF
develops tropical cyclone Alberto strongly in the central Gulf of
Mexico. Weak SW flow aloft develops aloft over SW KS, with
convergence along the attendant lee troughing focusing scattered
afternoon convection across the western zones. Despite strong SEly
winds, moisture supply will be less than ideal to support severe
convection (robbed by offshore flow west of Alberto). 12z ECMWF
only supports surface dewpoints in the lower 50s at storm
initiation time. As such, storms that form over the western
counties Sunday afternoon will be high- based and form in an
inverted-V environment, with a primary risk of strong downburst
winds. With no airmass change, temperatures will remain stagnant,
with continued lows in the 60s and highs in the 90s.

Memorial Day, tropical cyclone Alberto is progged to make landfall
in the central Gulf Coast. The ridge of high pressure separating
Kansas from Alberto will progress further eastward, centered over
SE KS. Western closed low edges eastward as well, into Utah. SW
flow aloft will be somewhat stronger, with models hinting at
embedded shortwaves to enhance late day convection. ECMWF shows a
modest increase in moisture quality, courtesy of continued
moisture advection on strong SE winds. Again, Alberto will have
something to say about this, but ECMWF still shows lower 60s
dewpoints returning to SW KS Memorial Day afternoon, along with
convective QPF initiation. Given the climatological peak of severe
weather season, will need to monitor for severe potential on
Memorial Day closely, despite the tropical cyclone's presence. The
best wind flow/shear to support strong convection appears to be
Monday, before trough lifts into the northern plains and weakens.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 612 PM CDT Thu May 24 2018

VFR conditions through the time period. Main threat will be from
02Z-05Z for the possibility of nearby storms for DDC, GCK, and
HYS. A line of storms is forecast to move from eastern Colorado
through northwest and northcentral Kansas tonight which would
have the greatest chance of affecting HYS. Storms are possible
for GCK and DDC although the probabilities are lower.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  63  93  63  96 /  30  10  10   0
GCK  61  93  61  98 /  40  10  10   0
EHA  60  94  61  98 /  10  10  10   0
LBL  63  98  63 101 /  10  10  10   0
HYS  63  93  63  95 /  50  10  10   0
P28  66  96  66  96 /  20  10  10   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Reynolds
LONG TERM...Turner
AVIATION...Tatro
Hazardous weather outlook, May 24, 5:28 AM CDT, 14 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
528 AM CDT Thu May 24 2018

KSZ030-031-043>046-061>066-074>081-084>090-251030-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
528 AM CDT Thu May 24 2018 /428 AM MDT Thu May 24 2018/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------
There is a slight risk of severe thunderstorms across mainly west
central Kansas this evening. Storms are expected to develop across
eastern Colorado this afternoon and move east into western Kansas
during the evening hours. Large hail to the size of golf balls and
damaging winds in the 60 to 70 mph range will be the greatest
threats later in the evening, mainly northwest of a Dodge City to
La Crosse line.

Day 1 Hazards
-------------
* Hail: Limited risk
* Thunderstorm wind damage: Limited risk
* Lightning: Limited risk
* Fire weather: Elevated risk

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Days 2-7 Discussion
-------------------
Strong to severe thunderstorms will be possible across
western Kansas Sunday into the next work week. Hot
temperatures and gusty south winds will lead to enhanced
fire weather risk as well, mainly in areas that have had
a delayed green-up in the far southwest sections of Kansas.

Days 2-7 Hazards
----------------
* Friday
  - Lightning: Limited risk
  - Severe thunderstorm: Limited risk
  - Fire weather: Elevated risk

* Saturday
  - Fire weather: Significant risk

* Sunday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Significant risk

* Monday
  - Lightning: Limited risk
  - Fire weather: Significant risk

* Tuesday
  - Lightning: Limited risk
  - Fire weather: Elevated risk

* Wednesday
  - Lightning: Limited risk
  - Fire weather: Elevated risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed during the evening hours mainly
north of Highway 50 and west of Highway 283.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Special weather statement, May 24, 6:49 PM CDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Dodge City KS
649 PM CDT THU MAY 24 2018

KSZ061-062-250045-
Kearny KS-Hamilton KS-
649 PM CDT THU MAY 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HAMILTON AND
NORTHWESTERN KEARNY COUNTIES UNTIL 745 PM CDT/645 PM MDT/...

At 648 PM CDT/548 PM MDT/, Doppler radar was tracking a strong
thunderstorm 15 miles north of Syracuse, moving east at 20 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

This storm will remain over mainly rural areas of northeastern
Hamilton and northwestern Kearny Counties.

LAT...LON 3826 10187 3826 10136 3799 10148 3808 10191
TIME...MOT...LOC 2348Z 279DEG 16KT 3821 10179

GERARD
Special weather statement, May 24, 7:12 PM CDT, 48 minutes before
Special Weather Statement
National Weather Service Dodge City KS
712 PM CDT THU MAY 24 2018

KSZ074-250115-
Stanton KS-
712 PM CDT THU MAY 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR STANTON COUNTY UNTIL 815 PM
CDT...

At 712 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Manter, moving east at 20 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Johnson City, Manter and Big Bow.

LAT...LON 3771 10204 3773 10203 3767 10153 3741 10157
      3755 10204
TIME...MOT...LOC 0012Z 288DEG 18KT 3764 10190

GERARD
Local storm report, May 24, 7:33 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
733 PM CDT THU MAY 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0721 PM     HAIL             6 S SYRACUSE            37.89N 101.76W
05/24/2018  E0.88 INCH       HAMILTON           KS   PUBLIC

            DIME TO NICKLE-SIZED HAIL REPORTED.

&&

LCR
Special weather statement, May 24, 7:43 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Dodge City KS
743 PM CDT THU MAY 24 2018

KSZ061-062-074-075-250145-
Stanton KS-Kearny KS-Hamilton KS-Grant KS-
743 PM CDT THU MAY 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HAMILTON...
SOUTHWESTERN KEARNY...NORTHWESTERN GRANT AND NORTHEASTERN STANTON
COUNTIES UNTIL 845 PM CDT/745 PM MDT/...

At 742 PM CDT/642 PM MDT/, Doppler radar was tracking a strong
thunderstorm 10 miles southwest of Kendall, moving southeast at 15
mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southeastern
Hamilton...southwestern Kearny...northwestern Grant and northeastern
Stanton Counties.

LAT...LON 3776 10171 3790 10165 3782 10128 3759 10138
TIME...MOT...LOC 0042Z 298DEG 15KT 3779 10163

GERARD
Local storm report, May 24, 7:46 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
746 PM CDT THU MAY 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0728 PM     HAIL             12 NW MANTER            37.66N 102.02W
05/24/2018  E1.00 INCH       STANTON            KS   PUBLIC

            GROUND IS COVERED WITH HAIL, SOME NICKLE
            SIZE, HOWEVER MOST LOOKS LIKE AT LEAST
            QUARTER SIZE.

&&

LCR
Local storm report, May 24, 8:00 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
800 PM CDT THU MAY 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0758 PM     HAIL             8 N MANTER              37.64N 101.91W
05/24/2018  E1.00 INCH       STANTON            KS   PUBLIC

&&

GT

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 7:12 PM CDTSpecial Weather StatementDDCStanton63 min
May 24, 7:21 PM CDTSevere Thunderstorm WarningDDCStanton39 min
May 24, 7:43 PM CDTSpecial Weather StatementDDCGrant62 min
May 24, 8:34 PM CDTSpecial Weather StatementDDCGrant56 min
May 24, 8:46 PM CDTSpecial Weather StatementDDCTrego59 min
May 24, 9:40 PM CDTSpecial Weather StatementDDCGray65 min
May 24, 10:04 PM CDTSpecial Weather StatementDDCMeade56 min
May 24, 11:32 PM CDTSpecial Weather StatementDDCClark43 min
May 24, 11:57 PM CDTSpecial Weather StatementDDCRush48 min
May 25, 12:21 AM CDTSpecial Weather StatementDDCComanche39 min
May 25, 12:28 AM CDTSevere Thunderstorm WarningDDCClark, Comanche37 min
May 25, 1:01 AM CDTSpecial Weather StatementDDCComanche44 min
May 25, 1:38 AM CDTSpecial Weather StatementDDCBarber52 min
May 25, 6:57 PM CDTSpecial Weather StatementDDCHamilton63 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.